Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

History of lumbar spine fusion and cervical spine fusion. Have pain in operative sites, warm skin. Excessive salivation, blurred vision. Treatment?

User rating for this question
Very Good
Answered by

Spine Surgeon
Practicing since : 2002
Answered : 322 Questions
I had lumbar spine fusion in Nov. of 2012 and cervical spine fusion in April 2013. I was during quite well however, in XXXXXXX I began to have severe pain in the operative sites, Skin in area warmer than other parts of my body, some weeping in the anterior area of buttocks, pain in area and pain rotating down my right leg to right foot. I have same pain now as I did prior to surgery. Doctors are stating that it is highly unlikely that it is related to titanium rods, screws, implants. I have many symptom related to sensitivity to this metal. What are treatment options? I am also having excessive salivation, pain in both eyes with blurred vision, pain in fingers and sometimes pain in both arms, My pulse rate has dropped to 60 or 58 from the 70"s. I have also noticed changes in my mood and slight dizziness when standing and walking..

Posted Fri, 9 Aug 2013 in Brain and Spine
Answered by Dr. Rahul D Chaudhari 1 hour later
Thanks for writing to us.
You had lumbar and cervical fusion. Operative site pain happens sometimes and usually local gel and ice application helps. Are you allergic to metals?
How are the recent Xrays? are you healing well? if possible please upload the xrays.
Most of the symptoms you described may not be related to spinal fusion.Are you taking any medicines now? side effects of the medicine can cause such issues.
Regarding the leg pain, I think that needs to be investigated. You may need to get repeat MRI spine to rule out any pressure on the nerves. Thanks.
Above answer was peer-reviewed by
Follow-up: History of lumbar spine fusion and cervical spine fusion. Have pain in operative sites, warm skin. Excessive salivation, blurred vision. Treatment? 51 minutes later
Thanks for your assessment Dr. XXXX,
I have never been tested for allergy to metals. I have healed completely from the outside at the lumbar sites anterior and posterior. I still have slight pain at post-op site on my neck at C-spine op-site. I plan to have a MELISA TEST as soon as I can see my primary doctor. I had post-op lumbar x-rays last month and the cervical post-op on 7/11/13. The radiology report from the Lumbar area stated that there was no evidence of any misalignment or loosening of the screws or plate. I do not have a report from the C spine yet. I am taking the following medications: Procardia XL 30 mg daily for Raynaulds Syndrome, Levothyroxin .075 mcg for Graves Disease, Ropinerol 2mg at night for Restless Leg Syndrome, ASA 81 mg as precautionary, Vit D, 1000 Units daily and Calcium 600mg twice a day. I converse with the pharmacist regarding drug compatibility for the medications that I am taking. They are all compatible according to the pharmacist. I have MANY of the symptoms listed on Avatar/symptoms for possible reaction to titanium.


Answered by Dr. Rahul D Chaudhari 8 hours later
Definitely you can consider doing the metal allergy test. However the most of the symptoms you said may be due to ropinerol medicine. Also allergy to titanium is unlikely and in case if you have allergy then it would have caused the would healing problems with persistent discharge from the wound. Other way round, actually people who are allergic to chrome or steel, we use titanium implant. Thanks.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor